Alert archive / California / Flash Flood Warnings in 2001
Flash Flood Warning 9, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Sep 3, 2001, 1:45 PM PDT for Santa Barbara County, California. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 3, 2001, 1:45 PM PDT (20:45 UTC)
- Expired
- Sep 3, 2001, 3:15 PM PDT
- In force
- 90 min
- Issued by
- NWS Los Angeles, CA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Santa Barbara County, CA
The radar
The Los Angeles radar (KVTX), 62 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 1946 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 032045 FFWLAX FFWLAX CAC083-032215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 145 PM PDT MON SEP 3 2001 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 315 PM PDT * AT 133 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER EAST CENTRAL SANTA BARBARA COUNTY...ASSOCIATED WITH A THUNDERSTORM NORTHWEST OF BIG PINE MOUNTAIN. * THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL AFFECT THE HIGHER TERRAIN AND CAMPGROUNDS OF EAST CENTRAL SANTA BARBARA COUNTY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS... OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN OXNARD. LAT...LON 3478 11979 3467 11964 3484 11945 3493 11962
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 8:30 AM PDT, 5 hours 15 minutes earlier.
Area forecast discussion, Sep 3, 8:30 AM PDT, 5 hours 15 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 830 AM PDT SUN SEP 3 2001 LATEST SATELLITE/SURFACE OBS INDICATE WIDESPREAD MARINE LAYER SOUTH OF POINT CONCEPTION...EXTENDING INTO MOST COASTAL VALLEY AREAS... WITH EVEN SOME LOCALIZED DRIZZLE. ALONG THE CENTRAL COAST...MARINE LAYER NOT AS EXTENSIVE INLAND. EXPECT THE STRATUS/FOG TO BURN OFF NICELY LATER TODAY...WITH ALL AREAS SEEING PLENTY OF SUNSHINE. AS FOR MOUNTAIN/DESERT CONVECTION...CURRENT 20% POPS FOR 53/54/59 LOOK FINE. 12Z KNKX SOUNDING INDICATES SOME DECREASE IN PRECIPITABLE WATER...BUT STILL PLENTY ENOUGH TO PRODUCE SOME AFTERNOON CBS OVER OUR MOUNTAINS. ALSO...WEAK UPPER LOW IS PROGGED TO MOVE ACROSS THE AREA TODAY...WHICH SHOULD HELP THE POSSIBILITY OF SOME THUNDER DEVELOPMENT. AS FOR TEMPS...TEMP STUDY INDICATES SLIGHTLY COOLER BOUNDARY LAYER THIS MORNING ACROSS THE LAX BASIN. THEREFORE...WITH MORE WIDESPREAD MARINE LAYER...TEMPS ACROSS LAX/VTU COUNTIES SHOULD BE PERSISTENT OR A COUPLE DEGREES COOLER. NORTH OF POINT CONCEPTION...12Z KVBG SOUNDING INDICATED WARMER BOUNDARY LAYER. THIS WARMING...COMBINED WITH LESS WIDESPREAD MARINE INFLUENCE SHOULD ALLOW FOR SOME SLIGHT WARMING ACROSS SBA/SLO COUNTIES. OVERALL...CURRENT ZONES HAVE A GOOD HANDLE ON TEMPS...CLOUDS AND CONVECTION. THEREFORE...NO UPDATES PLANNED AT THIS TIME. LAX 000. THOMPSON .LAX...NONE.
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 1:15 PM PDT | Flash Flood Warning | LOX | Ventura | 90 min |
| Sep 3, 2:45 PM PDT | Flash Flood Warning | LOX | Ventura | 90 min |
| Sep 3, 2:58 PM PDT | Severe Thunderstorm Warning | LOX | Ventura | 32 min |
Nearby
Flash Flood Warnings in California, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.